Tennessee, 2018Flash Flood and Flooding in Tennessee, March 1, 2018
March 1, 2018 · NWS MEG · 10 events in 9 counties and zones
Persistent moderate to heavy rain fell over already well saturated soils and caused additional flooding over parts of southwest Tennessee during the morning hours of March 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent moderate to heavy rain fell over already well saturated soils and caused additional flooding over parts of southwest Tennessee during the morning hours of March 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 11:15 PM CST, 45 minutes earlier.
Area forecast discussion, Feb 28, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1115 PM CST Wed Feb 28 2018
.UPDATE... /issued 817 PM CST Wed Feb 28 2018/
A strong, positively-tilted shortwave trough is moving slowly
eastward across the Southern Rockies this evening. Moist,
southwesterly flow aloft downstream of this trough is continuing
to advect eastern Pacific moisture into the Mid-South. The warm
conveyor belt is taking on a baroclinic leaf appearance over the
Southern Plains, indicating a likelihood of surface cyclogenesis
along the attendant cold front that currently extends from OK,
through central MO, into the Great Lakes.
The primary warm front is located to our northeast, but a more
subtle baroclinic boundary, likely more diabatically driven, is
located along the southern border of the CWA. The aforementioned
cyclogenesis will aid in the intensification of the low-level jet
in the warm sector, enhancing isentropic ascent/warm advection
across this boundary. This will result in widespread showers, and
some thunderstorms, across the Mid-South overnight. This may also
result in the boundary waffling slightly poleward for a brief
period tonight.
The 12z NAEFS precipitable water values remain in the 99th
percentile of CFS reanalysis climatology across portions of the
area overnight, so there is certainly plenty of moisture to work
with. Precipitation is currently light to moderate, but rainfall
rates are forecast to intensify over the next few hours and
continue into the overnight hours, producing a swath of heavy
rainfall through early Thursday. A broad area of 1-2 inches of
additional rain is expected through midday tomorrow with localized
amounts exceeding 4 inches. Many rivers and smaller tributaries
are already in or near flood stage and soils are saturated. Thus,
any additional rainfall will convert to runoff quite efficiently.
No changes are warranted in the Flood Watch and the forecast is in
good shape.
Johnson
&&
.DISCUSSION... /issued 310 PM CST Wed Feb 28 2018/
Heavy rain event remains on track for tonight, as showers and
thunderstorms focus along nearly stationary 925mb front over
northwest MS and far southwest TN. This front will oscillate a
bit, lifting north this evening as frontal wave develops over east
central AR in response to a midlevel shortwave lifting through
the Ozarks. Heaviest rainfall will likely be focused ahead of this
frontal wave after 9 PM CST over east AR, transitioning east into
southwest TN and northeast MS into the early overnight. Training
of heavier rain cores will be likely during the late evening and
early overnight, given the limited frontal movement.
Following the passage of the Ozarks shortwave and frontal wave,
surface front will begin to push south through north MS in the
predawn hours Thursday, with periods of light to moderate rain
occurring up to the I-40 corridor. A few light showers may
persist south of I-40 into early afternoon, with rain amounts
generally less than a tenth of an inch. Clearing skies should then
follow Thursday evening.
Overall, 12Z GFS and ECMWF event total rain amounts were down
slightly from earlier model runs, but still sufficient to increase
flooding threat given the already saturated soils and bankfull or
higher river stages.
Relatively tranquil and mild weather will prevail from Friday
through the weekend, as an upper level ridge prevails. This will
give smaller creeks and streams time to fall, though some
backwater flooding will likely continue in the tributaries to the
MS River.
This ridge will lift off to Ohio Valley and Great Lakes by Sunday
evening, as a compact low lifts into the plains. This low will
take on a negatively- tilted orientation and eject into the Great
Lakes by Monday night. The associated surface low will remain in
close proximity to the 500mb low over the upper Midwest, while a
trailing cold front extends south through the middle and lower MS
River valley. Low level return flow not too impressive ahead of
this cold front and the GFS only depicts a narrow corridor of
lower 50s dewpoints lifting into the Midsouth on Monday. Showers
and isolated thunderstorms should exit by Monday evening, driven
east and replaced by a midlevel dry slot.
Fair and seasonal weather to then prevail next Tuesday and
Wednesday, under low amplitude northwest flow aloft.
PWB
&&
.AVIATION...
06Z TAF Set
A band of rain continues to move along the I-40 corridor impacting
KMEM, KMKL and KJBR. The band will gradually begin shifting
southeast by 10Z. IFR/MVFR conditions will occur with the rain.
Conditions will gradually begin improving by the late morning and
afternoon hours with clearing taking place by 23-04Z. Winds will
generally be variable around 5 KTS until morning. At that time,
winds will begin to turn around to the northwest and increase in
speed. Expect sustained speeds of 10-15 KTS with gusts up to 25
KTS. Speeds will diminish to around 10 KTS after 00Z as the
direction becomes more northerly.
KRM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for Craighead-Crittenden-
Cross-Lee AR-Mississippi-Phillips-Poinsett-St. Francis.
MO...None.
MS...Flood Watch through Thursday morning for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flood Watch through Thursday morning for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Lauderdale-Madison-McNairy-Shelby-
Tipton.
&&Hazardous weather outlook, Feb 28, 3:39 AM CST, 20 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 AM CST Wed Feb 28 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
339 AM CST Wed Feb 28 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A flood watch remains in effect for the majority of the Mid-
South. 2 to 4 inches of rainfall with isolated higher amounts are
expected through midnight tonight. All types of flooding will be
possible including: River, Areal, and occasional flash flooding.
In addition, a couple strong to possibly severe thunderstorms are
expected Wednesday afternoon into Wednesday night, mainly across
southeast Arkansas into Northwest Mississippi. Damaging winds are
the main threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A flood watch will remain in effect for the majority of the Mid-
through noon Thursday. Another 1 to 2 inches with locally higher
amounts are expected and will likely lead to additional flooding
problems.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
AC3
Flood, Crockett
- When
- March 1, 12:00 AM CST to 6:00 PM CST
- Where
- Crockett County, 2.8 mi ENE of Chestnut Bluff to 2.4 mi N of Elmore
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.882, -89.282
State Highway 189 was flooded between Johnny Powell Road and Old Mounds Road. Several other roads were also flooded throuhgout the county.
Flood, Haywood
- When
- March 1, 12:00 AM CST to 6:00 PM CST
- Where
- Haywood County, 1.81 mi SW of Allens to 0.96 mi SSW of Allens
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.631, -89.222
State Highway 76 was flooded between the Brownsville Bypass and Sturdivant Road.
Flood, Fayette
- When
- March 1, 12:00 AM CST to 6:00 PM CST
- Where
- Fayette County, 0.31 mi NE of Elba to 1.78 mi N of Moscow
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.123, -89.577
State Highways 194 and 57 were flooded along with some county roads.
Flood, Hardeman
- When
- March 1, 12:00 AM CST to 6:00 PM CST
- Where
- Hardeman County, 1.91 mi NNW of Middleburg to 2.26 mi SE of Bolivar
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.224, -89.096
Several county roads were flooded.
Flood, Henderson
- When
- March 1, 12:00 AM CST to 6:00 PM CST
- Where
- Henderson County, 1 mi W of Life to 1.63 mi SSW of Warrens Bluff
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.623, -88.498
Several county roads were flooded.
Flood, McNairy
- When
- March 1, 12:00 AM CST to 6:00 PM CST
- Where
- McNairy County, 0.22 mi SSE of Eastview to 1.8 mi NE of Forty Forks
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.077, -88.549
State Highways 199, 57 and 22 were flooded along with several county roads.
Flood, Tipton
- When
- March 1, 12:00 AM CST to 6:00 PM CST
- Where
- Tipton County, 1.25 mi WNW of Holly Grove to Beaver
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.537, -89.770
Several county roads were flooded.
Flash Flood, Hardin
- When
- March 1, 3:00 AM CST to 6:00 AM CST
- Where
- Hardin County, 3.57 mi E of Cerro Gordo to 3.62 mi E of Cerro Gordo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.302, -88.117
Heavy rain caused flash flooding across parts of Hardin County. Eleven people had to be rescued from four homes.
Flood, Shelby
- When
- March 1, 5:12 AM CST to 10:00 AM CST
- Where
- Shelby County, 0.77 mi E of East Acres to 1 mi ESE of East Acres
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.330, -89.836
Road flooded near the intersection of Southknoll and Westknoll Road.
Flood, Shelby
- When
- March 1, 5:16 AM CST to 10:00 AM CST
- Where
- Shelby County, 2.27 mi ESE of Rosemark to 2.69 mi SE of Rosemark
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.352, -89.746
Brunswick and Barret Creek Roads closed due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Rain in California, March 1 to 4, 20182 deaths · 5 events
- High Wind in Connecticut, March 1 to 2, 20181 death · 2 injured · $650,000 · 60 kt wind · 7 events
- Flooding in Kentucky, March 1 to 17, 20181 death · $840,000 · 13 events
- Blizzard and Avalanche in California, March 1 to 3, 20181 death · 11 injured · 16 events
- Flood and Damaging Winds in Ohio, March 1, 20181 death · $5,000 · 3 events
- Winter Storm and Winter Weather in New York, March 1 to 2, 20181 death · 3 events
- High Wind in Virginia, March 1 to 3, 20181 injured · $1.6 million · 60 kt wind · 27 events
- Winter Storm and Avalanche in Nevada, March 1 to 4, 20181 injured · $3.0 million · 56 kt wind · 10 events
- Flooding in Illinois, March 1 to 18, 2018$1.0 million · 9 events
- High Wind in North Carolina, March 1 to 3, 2018$962,000 · 52 kt wind · 9 events
- Winter Storm in New York, March 1 to 2, 2018$555,000 · 17 events
- Winter Storm in Ohio, March 1 to 3, 2018$900,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744863, 744864, 744867, 744869, 744875, 744876, 744877, 744874, 740897, 740898.